New Mexico, 2003Drought in New Mexico, January 1 to 31, 2003
January 1 to 31, 2003 · NWS ABQ · 22 events in 22 counties and zones
A warm and unusually dry month was noted across much of north and central New Mexico. Although some of the ski areas located in the high elevations of the northern mountains recorded regular light to moderate snow amounts during the month, many of the lower valleys, the central highlands and the eastern plains went several weeks between episodes of light precipitation.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and unusually dry month was noted across much of north and central New Mexico. Although some of the ski areas located in the high elevations of the northern mountains recorded regular light to moderate snow amounts during the month, many of the lower valleys, the central highlands and the eastern plains went several weeks between episodes of light precipitation. Conditions were especially warm and dry throughout the middle Rio Grande Valley and the adjacent western higher plateau regions. Albuquerque Airport at 7.8 degrees above normal had its warmest January since official records began 1893, while precipitation for the month was limited to just a trace. Conditions only aggravated concerns for an early and intense forest fire season and threats of irrigation cuts later in the spring and early summer.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 31, 10:00 PM MST, 2 hours earlier.
Area forecast discussion, Dec 31, 10:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1000 PM MST TUE DEC 31 2002
AMPLIFYING SHORT-WAVE APPROACHING FROM THE NORTHWEST THIS NEW YEARS
EVE WITH SCT/NMRS SNOW SHOWERS DEVELOPING ACROSS NORTHERN THIRD. MDT
SNOW REPORTED IN CHAMA WITHIN THE PAST HOUR. HAVE UPDATED FORECAST
TO BEEF UP THE POP ACROSS THE FAR NORTH AND INCLUDE SOME FLURRIES AS
FAR SOUTH AS THE ABQ AREA AFTER MIDNIGHT. 00Z META/AVN AND 04Z RUC
ALL FAIRLY SIMILAR SHOWING MID-LEVEL LOW DEEPENING OVER SOUTHEAST
CORNER OF COLORADO/WRN OKLAHOMA PANHANDLE BY 12Z WED. STILL SOME
CONCERN FOR MARGINAL ADVY SNOWS ALONG RATON RIDGE (NE COLFAX/NRN
UNION COUNTIES) EARLY WEDNESDAY AS WRAP AROUND DEVELOPS. THAT ALONG
WITH WHAT SHOULD BE STRONG NLY WINDS ARGUE FOR CONTG SNOW/BLOWING
SNOW ADVISORY FOR THE NORTHEAST CORNER OF CWA. ALSO FEEL THAT WINDS
WILL EASILY MEET ADVY CRITERIA CENTRAL MOUNTAIN CHAIN AND EAST
SLOPES AND HAVE POSTED AN ADVY FOR THOSE AREAS. LATER SHIFTS MAY
NEED TO EXPAND INTO EC PLAINS ON NEW YEARS. HAVE A GOOD EVENING. KJ
.ABQ...SNOW/BLOWING SNOW ADVISORY OVERNIGHT THRU MIDDAY WED
NMZ005>007-
WIND ADVISORY OVERNIGHT THROUGH WEDNESDAY
NMZ010>012-016-017-026-Hazardous weather outlook, Dec 31, 6:00 AM MST, 18 hours before
NMZ001>021-026-011300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST TUE DEC 31 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.
.DAY ONE...
LATE TONIGHT STRONG WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 MPH ARE
POSSIBLE OVER THE NORTH AND CENTRAL MOUNTAINS AND ALONG THE EASTERN
SLOPES OF THE CENTRAL MOUNTAINS. THIS MAY POSE A RISK OF DRIVERS OF
HIGH PROFILE VEHICLES.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Drought, Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Capitan/Northern Sacramento Mountains / Sc Lincoln
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Chaves County Plains / Chaves Except X Sw
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Chaves County Plains / Chaves Except X Sw forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Conchas Lake/Guadalupe / E San Miguel / Guadalupe
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Curry
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Curry forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, De Baca
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- De Baca forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Far Northeast Plains / Union Except X Nw / X Se Colfax
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Guadalupe Mountains of Chaves County / X Sw Chaves
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Harding
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Harding forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Lower Rio Grande Valley / Part of C and E Socorro
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Lower Rio Grande Valley / Part of C and E Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Quay
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Quay forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Roosevelt
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Roosevelt forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in New York, January 1 to 2, 2003$1.1 million · 9 events
- Drought in Georgia, January 1 to 28, 200397 events
- High Wind in Washington, January 1 to 2, 2003$100,000 · 60 kt wind · 4 events
- Ice Storm in Pennsylvania, January 1 to 2, 2003$100,000 · 2 events
- Flooding and Heavy Rain in Virginia, January 1, 20031 injured · 14 events
- Drought in Colorado, January 1 to 31, 200321 events
- Winter Storm in Missouri, January 1 to 2, 200314 events
- Winter Storm in New York, January 1 to 2, 200313 events
- Ice Storm in Pennsylvania, January 1 to 2, 200310 events
- Drought in Texas, January 1 to 31, 20038 events
- Drought in Utah, January 1 to 31, 20037 events
- High Wind in Texas, January 1, 200356 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340616, 5340617, 5340618, 5340619, 5340620, 5340621, 5340622, 5340623, 5340624, 5340625, 5340626, 5340627, 5340628, 5340629, 5340630, 5340631, 5340632, 5340633, 5340634, 5340635, 5340636, 5340637.